Abstract

We consider the irradiance fluctuations in a finite gaussian beam propagating in a random medium. We obtain a solution for the strong-scattering case (i.e., the characteristic diffraction length is large compared to the characteristic scattering length) as the product of plane-wave portion and a finite-beam correction. We obtain an analytic expression for the finite-beam segment, and make explicit calculations for a modified Kolmogorov spectrum. The plane-wave part is shown to depend on a single parameter. If the plane-wave solution for the variance of the irradiance fluctuations approaches a constant value, the normalized variance for the beam diverges at a rate proportional to z3, where z is the propagation distance. The unnormalized variance approaches zero at a rate proportional to 1/z3. We conjecture that the solution obtained is valid for all ratios of characteristic diffraction length to characteristic scattering length, in the limit z → ∞.

© 1975 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Asymptotic Theory for Beam Propagation in a Random Medium*

Mark J. Beran and Alan M. Whitman
J. Opt. Soc. Am. 61(8) 1044-1050 (1971)

Beam Spread of Laser Light Propagating in a Random Medium*

Alan M. Whitman and Mark J. Beran
J. Opt. Soc. Am. 60(12) 1595-1602 (1970)

Free-space propagation of irradiance fluctuations and the fourth-order coherence function

Mark J. Beran and Alan M. Whitman
J. Opt. Soc. Am. 64(12) 1636-1640 (1974)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (49)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription